Acne Products and Allergic Reactions: Watch Out for Ingredients Active Benzoyl Peroxide and Salicylic Acid
(Photo : Flickr/ UrbaneWomenMag)
The U.S. Food and Drug Administration (FDA) recently issued a consumer update regarding certain over-the-counter acne treatments that could lead to potentially fatal allergic reactions. The organization specifically addressed concerns with products that use active benzoyl peroxide or salicyclic acid, which can cause a variety of minor to potentially serious reactions.
Like Us on Facebook
"There is currently no mention of the possibility of these very severe allergic reactions on the product labels," said Mona Khurana of the FDA.
Such symptoms related to product use with the above ingredients could lead to burning, dryness, itching, peeling, redness and swelling, in some cases.
As both benzoyl peroxide and salicylic acid are found in topical acne products often made by the labels Aveeno, Neutrogena, MaxClarity, and Oxy Clean & Clear, the ingredients can be found in many of these brand-name gels, lotion and cremes. Unfortunately, health officials said there is not always an accurate warning provided by these product's labels.
The issued update is in response to 131 reports of harmful reactions regarding skin care products that the FDA noted from consumers and product-makers between 1996 and 2013.
Forty-two percent of the complaints were reported within 24 hours of product use, involving indivudals from age 11 to 78. Another 40 percent of the reported symptoms caused more serious problems, from severely low blood pressure to throat tightening and even fainting, in some cases. Forty-four percent of such symptoms resulted in hospitalizations, but with no reported deaths.
"It's important that consumers know about them, and that they know what to do if they occur," added Khurana, in a statement.
The FDA advises that manufactures update drug labels to show how to test the products before using them. On a similar note, if any consumers notice an issue using an acne product, they should immediately discontinue use. More specifically, if products create any reactions that cause hives, swelling, fainting or wheezing, medical attention should be sought out immediately.